Calcium Channel Blocker OD - Know Your Options

Short Attention Span Summary

This is a corrected post.  The original mistakenly said beta-blocker overdose.

Scary overdose
Calcium channel blocker overdose can be devastating.  This is a stepwise approach from critical care experts.  It is worth looking over their recommendations below to make sure you have tried everything when you have a patient dying of this overdose.  I would also add glucagon to this list.

Spoon Feed
Look over this stepwise approach to calcium channel blocker overdose.  Make sure you know all the treatment options.

From the cited article

From the cited article


Abstract

Crit Care Med. 2016 Oct 3. [Epub ahead of print]

Experts Consensus Recommendations for the Management of Calcium Channel Blocker Poisoning in Adults.

St-Onge M1, Anseeuw KCantrell FLGilchrist ICHantson PBailey BLavergne VGosselin SKerns W 2ndLaliberté MLavonas EJJuurlink DNMuscedere JYang CCSinuff TRieder MMégarbane B.

Author information:

11Centre antipoison du Québec, CHU de Quebec Research Center, Population Health and Optimal Health Practices, Department of Family Medicine and Emergency medicine, Department of Anesthesiology and Critical Care Medicine, Université Laval, Ville de Québec, Quebec, Canada. 2Department of Emergency Medicine, ZNA Stuivenberg, Antwerp, Belgium 3School of Pharmacy, University of California, San Francisco, San Francisco, CA. 4Heart and Vascular Institute, Penn State Hershey Medical Center, Hershey, PA. 5Department of Intensive Care, Cliniques St-Luc, Université Catholique de Louvain, Leuven, Belgium. 6Division of Emergency Medicine, Department of Pediatrics, CHU Sainte-Justine, Université de Montréal, Montreal, QC, Canada. 7Department of Medical Biology, Hôpital du Sacré-Coeur de Montréal, University of Montreal, Montreal, QC, Canada. 8Centre antipoison du Québec, Department of Medicine, McGill University, Department of Emergency Medicine, McGill University Health Centre, Montreal, QC, Canada. 9Division of Medical Toxicology, Department of Emergency Medicine, Carolinas Medical Center, Charlotte, NC. 10Quebec Poison Centre, Department of Emergency Medicine, McGill University Health Centre, Montreal, QC, Canada. 11Department of Emergency Medicine, Denver Health and Hospital Authority, University of Colorado, Boulder, CO. 12Ontario Poison Centre, Sunnybrook Health Sciences Centre, Departments of Medicine and Pediatrics, University of Toronto, Toronto, ON, Canada. 13Kingston General Hospital, Queens' University, Kingston, ON, Canada. 14Institute of Environmental & Occupational Health Sciences, School of Medicine, National Yang-Ming University, Taipei, Taiwan. 15Division of Clinical Toxicology & Occupational Medicine, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan. 16Department of Critical Care Medicine, Sunnybrook Health Sciences Centre, and Interdepartmental Division of Critical Care, University of Toronto, Toronto, ON, Canada. 17Department of Paediatrics, Physiology and Pharmacology and Medicine, Western University, London, ON, Canada. 18Department of Medical and Toxicological Critical Care, Lariboisière Hospital, INSERM U1144, Paris-Diderot University, Paris, France.

Abstract

OBJECTIVE:

To provide a management approach for adults with calcium channel blocker poisoning.

DATA SOURCES, STUDY SELECTION, AND DATA EXTRACTION:

Following the Appraisal of Guidelines for Research & Evaluation II instrument, initial voting statements were constructed based on summaries outlining the evidence, risks, and benefits.

DATA SYNTHESIS:

We recommend 1) for asymptomatic patients, observation and consideration of decontamination following a potentially toxic calcium channel blocker ingestion (1D); 2) as first-line therapies (prioritized based on desired effect), IV calcium (1D), high-dose insulin therapy (1D-2D), and norepinephrine and/or epinephrine (1D). We also suggest dobutamine or epinephrine in the presence of cardiogenic shock (2D) and atropine in the presence of symptomatic bradycardia or conduction disturbance (2D); 3) in patients refractory to the first-line treatments, we suggest incremental doses of high-dose insulin therapy if myocardial dysfunction is present (2D), IV lipid-emulsion therapy (2D), and using a pacemaker in the presence of unstable bradycardia or high-grade arteriovenous block without significant alteration in cardiac inotropism (2D); 4) in patients with refractory shock or who are periarrest, we recommend incremental doses of high-dose insulin (1D) and IV lipid-emulsion therapy (1D) if not already tried. We suggest venoarterial extracorporeal membrane oxygenation, if available, when refractory shock has a significant cardiogenic component (2D), and using pacemaker in the presence of unstable bradycardia or high-grade arteriovenous block in the absence of myocardial dysfunction (2D) if not already tried; 5) in patients with cardiac arrest, we recommend IV calcium in addition to the standard advanced cardiac life-support (1D), lipid-emulsion therapy (1D), and we suggest venoarterial extracorporeal membrane oxygenation if available (2D).

CONCLUSION:

We offer recommendations for the stepwise management of calcium channel blocker toxicity. For all interventions, the level of evidence was very low.This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-No Derivatives License 4.0 (CCBY-NC-ND), where it is permissible to download and share the work provided it is properly cited. The work cannot be changed in any way or used commercially without permission from the journal.

PMID: 27749343 [PubMed - as supplied by publisher]